Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 81, NWS Hastings, NE

June 22, 2021York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 22, 2021, 8:42 PM CDT for York County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 8:42 PM CDT (01:42 UTC)
Expired
Jun 22, 2021, 9:15 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County York County, NE

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:43 PM CDTHAIL 1Waco, NE
Jun 22, 9:08 PM CDTHAIL 1.256 E Mccool Junction, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:49 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KGID 230142
SVRGID
NEC185-230215-
/O.NEW.KGID.SV.W.0081.210623T0142Z-210623T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
842 PM CDT Tue Jun 22 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  York County in east central Nebraska...

* Until 915 PM CDT.

* At 841 PM CDT, a severe thunderstorm was located over Waco, or near
  York, moving south at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  York around 845 PM CDT.

Other locations in the path of this severe thunderstorm include
McCool Junction.

This includes Interstate 80 between mile markers 349 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9772 4103 9761 4104 9743 4100 9737
      4070 9737
TIME...MOT...LOC 0141Z 005DEG 28KT 4091 9751 

HAIL...1.75IN
WIND...60MPH
 
$$

JCB
1 follow-up statement
192 
WWUS53 KGID 230155
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
855 PM CDT Tue Jun 22 2021

NEC185-230215-
/O.CON.KGID.SV.W.0081.000000T0000Z-210623T0215Z/
York NE-
855 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN YORK COUNTY...

At 855 PM CDT, a severe thunderstorm was located near McCool
Junction, or near York, moving south at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  McCool Junction around 900 PM CDT.

This includes Interstate 80 between mile markers 352 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9772 4091 9756 4094 9737 4070 9737
TIME...MOT...LOC 0155Z 005DEG 28KT 4080 9752 

HAIL...1.75IN
WIND...60MPH
 
$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:28 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 6:28 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
628 PM CDT Tue Jun 22 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 257 PM CDT Tue Jun 22 2021

Water-vapor satellite imagery shows the area in broad
northwesterly flow aloft, with visible satellite showing
scattered cumulus developing over north-central and northeast
Nebraska. This will be the area to watch for convective initiation
over the next few hours. Any storms that develop in this area
should push south-southeastward through the evening. Latest CAM
guidance has been trending farther east, but northeastern portions
of the forecast area could still be impacted by thunderstorms
this evening.

Mesoanalysis currently shows 1000-1500 J/kg of MLCAPE in this
area, with an impressive 50kts of effective bulk shear. This would
potentially support a few supercells with large, damaging hail
and perhaps isolated wind damage. Fortunately, cloud bases will
be high and low level shear is lacking, so tornadoes are very
unlikely. CAMs also agree that any storms that develop will
quickly wane after 9-10pm with the loss of diurnal heating.

Tomorrow is still set up to be a very warm day as we see rising
heights aloft. Highs should be solidly in the mid to upper 90s.
Southerly winds may be a touch lighter than today, and heat index
values will likely exceed 100 degrees in most spots. Some
locations may approach heat advisory criteria (105 degrees), but
this doesn't appear to be widespread enough to warrant issuance.

Late Wednesday evening and overnight, a subtle shortwave and a
strengthening low-level jet will promote scattered to widespread thunderstorm
development near or just west of the forecast area. Deep shear
will be a little weaker, but there will still be ample instability
for sustained updrafts. The west-east orientation of the shear
vectors would also favor this moving through the area as one or
more organized lines, potentially increasing the threat for
damaging wind.

On Thursday, northern portions of the area will likely be a bit
cooler due to remaining cloud cover and the arrival of surface
trough. Southern areas will still likely reach the mid to upper
90s, though. Thursday's convective development will be somewhat
dependent on the previous night. Nevertheless, there is good
agreement amongst the models for thunderstorms to redevelop in
the late afternoon and evening along/near a stalled front or
remnant outflow. Therefore, we have likely PoPs for the majority
of the forecast area. Once again, this will be supportive of
severe weather, but details on location and intensity are still a
little more uncertain.

Friday through the weekend will be trending cooler, but chances
for thunderstorms will continue through at least Saturday as upper
troughing deepens over the northern Plains.

Hopefully the dry spots in the forecast area can pick up some
meaningful precipitation later this week, because a drier (and
warmer) pattern will arrive again next week as ridging builds over
the western CONUS.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 626 PM CDT Tue Jun 22 2021

Thunderstorms to the northeast of the terminals should remain
mostly to the northeast, but will leave them in for KGRI for a
short period since they are not too far away. It is a pretty slim
chance for thunder. The rest of the period should have mainly
clear skies with southerly winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...JCB
Hazardous weather outlook, Jun 22, 1:39 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
139 PM CDT Tue Jun 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
139 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a short window for isolated thunderstorms late this
afternoon and this evening, mainly in the 5PM to 10PM timeframe. The
primary threat area is north of Interstate 80 and east of Highway
281. Some of these storms may be severe with hail to the size of
ping pong balls and wind gusts around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values are expected to reach or exceed 100 degrees in
many locations Wednesday and Thursday afternoons.

There are also chances for thunderstorms both Wednesday and
Thursday nights. There is a potential for severe weather on both
nights.

Daily chances for thunderstorms continue Friday through Sunday,
before trending back towards a drier pattern for the beginning of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong wind gusts
from thunderstorms this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Local storm report, Jun 22, 8:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             OSCEOLA                 41.18N 97.55W
06/22/2021  E1.75 INCH       POLK               NE   CO-OP OBSERVER

            HAIL UP TO THE SIZE OF GOLF BALLS WAS
            REPORTED ON THE NORTH SIDE OF TOWN.

&&
Local storm report, Jun 22, 8:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             3 N STROMSBURG          41.15N 97.60W
06/22/2021  E1.25 INCH       POLK               NE   TRAINED SPOTTER

&&
Local storm report, Jun 22, 8:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
828 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     GENOA                   41.45N 97.73W
06/22/2021                   NANCE              NE   LAW ENFORCEMENT

            REPORTS OF TREE BRANCHES DOWNED IN GENOA.
            WIND GUST REPORTS RECEIVED WERE AROUND 75
            MPH. REPORT OF A SHED DAMAGED EAST OF GENOA,
            EXACT LOCATION UNKNOWN AT THIS TIME. NICKEL
            SIZE HAIL WAS ALSO REPORTED IN GENOA.

&&

ADP
Local storm report, Jun 22, 8:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             STROMSBURG              41.12N 97.60W
06/22/2021  E1.00 INCH       POLK               NE   PUBLIC

&&

ADP
Local storm report, Jun 22, 8:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 W GRESHAM             41.03N 97.47W
06/22/2021  E1.50 INCH       YORK               NE   CO-OP OBSERVER

            QUARTER TO PING PONG BALL SIZE HAIL
            REPORTED.

&&

ADP
Local storm report, Jun 22, 8:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 N BENEDICT            41.04N 97.61W
06/22/2021  E1.75 INCH       YORK               NE   FIRE DEPT/RESCUE

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:28 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk47 min
Jun 22, 7:59 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk, York46 min
Jun 22, 9:04 PM CDTSevere Thunderstorm WarningGIDFillmore, York26 min
Jun 22, 9:07 PM CDTSpecial Weather StatementGIDMerrick, Nance38 min
Jun 22, 9:12 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance48 min
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningGIDPolk28 min
Jun 22, 9:49 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York41 min
Jun 22, 10:28 PM CDTSevere Thunderstorm WarningGIDFillmore, York32 min
Jun 22, 10:40 PM CDTSpecial Weather StatementGIDClay35 min
Jun 22, 10:50 PM CDTSpecial Weather StatementGIDFillmore25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.